Thunderstorm Wind, Erie
- When
- July 24, 11:35 AM EST
- Where
- Erie County, 0.03 mi NW of Wesleyville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.130, -80.001
Tree limbs downed along Dynes Avenue in Erie.
At the surface, a low moved northeastward from Georgian Bay to southwestern QC during the late morning through early evening of the 24th. Simultaneously, the trailing cold front swept southeastward from far-southwestern ON, far-western Lake Erie, and northwest OH to eastern Lake Erie, northwest PA, and northeast OH.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
At the surface, a low moved northeastward from Georgian Bay to southwestern QC during the late morning through early evening of the 24th. Simultaneously, the trailing cold front swept southeastward from far-southwestern ON, far-western Lake Erie, and northwest OH to eastern Lake Erie, northwest PA, and northeast OH. This front encountered a warm and humid sector along the northwestern flank of the Bermuda-Azores subtropical high pressure ridge. Ahead of the front, a cluster of multicell thunderstorms impacted the Erie metro area and generated isolated, damaging straight-line convective wind gusts. These storms occurred in an environment comprised of moderate effective bulk shear, MUCAPE, and DCAPE, respectively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 24, 9:07 AM EST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Cleveland OH 1007 AM EDT Wed Jul 24 2024 .SYNOPSIS... Low pressure over Quebec will drag a cold front southeastward this afternoon and evening. High pressure builds in behind the front Thursday before gradually moving toward the East Coast this weekend. && .NEAR TERM /THROUGH THURSDAY/... 10:00 AM Update: Refined POPs this afternoon/evening slightly based on most recent hi-res guidance. Ended up increasing POPs a bit across interior Northeast OH (mainly east of I-77) into interior Northwest PA given good hi-res model agreement that the combination of modest ascent with a vort max moving through later this afternoon and a pre-frontal trough (likely enhanced by a lake breeze near the eastern lakeshore) will spark thunderstorms by early to mid-afternoon. Locations farther west should still see isolated to scattered showers/storms along and ahead of the cold front which will be pushing into Northwest OH by the midday or early afternoon hours. Already have a stray cell on radar over northern Lake Erie as of this writing and there's pretty strong agreement that we'll see convection begin to fire in earnest on land along and ahead of the lake breeze/pre-frontal trough and front itself in the 12-2PM window. Still looking at a somewhat marginal severe weather potential this afternoon and early evening, mainly in the form of relatively localized damaging winds. Poor mid-level lapse rates are keeping thermodynamics on the marginal side, however, expect to see 1000-1500 J/KG of MLCAPE, 600-900 J/KG of DCAPE (potential negative buoyancy in downdrafts), and steep low-level lapse rates to go along with up to about 30 knots of deep-layer shear. It's enough shear for loosely organized convection and just enough thermodynamics for some downburst potential and perhaps a bit of hail with one or two stronger cells. The greatest instability and shear overlap appears to be across Northeast OH and Northwest PA this afternoon which aligns with where storms should be most numerous. It's this area where we have the greatest potential to see a few severe storms, with potential a bit more limited (but still enough for a low-end marginal risk from the SPC) farther west. Mean flow will be oriented favorably to the pre-frontal trough/lake breeze in Northeast OH/Northwest PA that we may see some training convection, mainly a bit inland from Lake Erie and east of I-77. This could result in a few spots seeing a quick but localized 1-3" of rain per several hi-res models so as mentioned below will watch for localized flooding potential. The dry antecedent will largely limit flood concerns to prone/urban areas. Previous discussion... Upper level trough axis with embedded shortwave disturbances will continue to move east over the Great Lakes region through the near term period. At the surface, low pressure centered over Quebec will drag a cold front southeast throughout the day today. Scattered showers and thunderstorms are expected to develop along a pre-frontal trough this afternoon along and east of I-71. A decent environment in place for strong to severe storms this afternoon as MLCAPE values rise into the 1000-1500+ J/kg range in combination with steep low level lapse rates. This environment favors a primary hazard of damaging wind gusts in any strong to severe storm. SPC SWODY1 continues to place Northern Ohio and Northwest Pennsylvania in a Marginal Risk (Level 1/5) for severe weather. Best timing for severe weather east of I-71 will occur between 2-10 PM tonight. In addition to damaging wind gusts, can't rule out instances of heavy rainfall and/or localized flooding as unusually high PWATs rise into the 1.4-1.6 inch range, generally 75-90th percentile when compared to neighboring sites sounding climatology. Cold front continues to sag southeast through this evening allowing for most showers and thunderstorms to dissipate after sunset. Highs ahead of the cold front rise into the low to mid 80s with overnight lows settling in the low to mid 60s. Not entirely dry forecast Wednesday night into the day Thursday as the upper trough lingers over the region. For now, have slight chance PoPs through early Thursday afternoon for much of the eastern and southern portions of the forecast area. Surface high pressure begins to build in from the northwest through Thursday and will usher in a period of dry and cooler weather to end the week. Slightly cooler under northerly flow Thursday with highs in the mid to upper 70s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Quiet in the short term with high pressure over the Great Lakes that will be drifting eastward to the northeast CONUS. This will mark the beginning of the return flow for the CWA and a modest warm up from the upper 70s/lower 80s Friday to the lower to mid 80s Saturday. Dewpoints take longer to recover with 50s Friday to upper 50s/lower 60s Saturday. An upper trough axis dropping north to south in the area Friday morning brings clouds into the eastern CWA, but after that, mainly clear conditions dominate for the remainder of the short term forecast period. && .LONG TERM /SUNDAY THROUGH TUESDAY/... Long term is going to be a transitionary period with brief upper level ridging giving way to a more zonal flow that will likely carry numerous disturbances/areas of PVA with it. High pressure now off the mid Atlantic/New England coast will be pushing surface/low level moisture into the CWA, and will see the dewpoints nearing 70F in most areas. Too far out to judge timing, instability magnitude, etc, but all signs point to a more active pattern in terms of convective potential, and this is reflected in the return of chance POPs to the region for the early part of next week. Temperatures also solidly in the upper 80s to near 90F each day. && .AVIATION /12Z Wednesday THROUGH Sunday/... Primarily VFR outside of patchy fog/low stratus south of US-30 and east of I-71 this morning. Any lingering fog will dissipate with sunrise in the next few hours. VFR will persist through the bulk of the TAF period outside of instances where a shower or thunderstorm moves over a terminal this afternoon/evening. Main timeframe for showers and storms to develop will be near and/or after 18Z this afternoon. Highest confidence in location of thunderstorms remains east of I-71 so have kept TEMPO groups for restrictions to vis/cig at MFD/CLE and points east. Showers and storms will diminish this evening but can't rule out lingering showers through early Thursday across southeastern terminals. Winds become southwesterly at 8-10 knots this morning. A surface cold front will sag southeastward and turn winds northwesterly at 5-8 knots tonight. Isolated wind gusts in excess of 40-50 knots remain possible in strongest thunderstorms this afternoon. Outlook...Non-VFR may linger in showers and thunderstorms Thursday morning. Non-VFR possible in isolated to scattered showers and thunderstorms Sunday night into Monday. && .MARINE... Southwest winds today 10-15kts ahead of a cold front with wave heights 1-3ft in the central and eastern basins become northerly around 10kts tonight into Thursday with wave heights 1-2ft. These winds become northeasterly around 10kts Friday into Saturday thanks to high pressure moving into the region. Wave heights max out 1-2ft in the central basin and less than a foot for the eastern and western basins. Winds finally become offshore Sunday through Tuesday with wave heights less than a foot as high pressure shifts east of Lake Erie. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. NY...None. MARINE...None. && SYNOPSIS...Iverson NEAR TERM...Iverson/Sullivan SHORT TERM...26 LONG TERM...26 AVIATION...Iverson MARINE...26
Hazardous Weather Outlook National Weather Service Cleveland OH 337 AM EDT Wed Jul 24 2024 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-250745- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 337 AM EDT Wed Jul 24 2024 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. There is a Marginal Risk (Level 1/5) for isolated severe thunderstorms with damaging wind gusts this afternoon and evening. Any storm will be capable of producing frequent lightning and periods of torrential rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS.
Preliminary Local Storm Report
National Weather Service Cleveland OH
902 AM EDT Wed Jul 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Dmg 1 S Highland Heights 41.53N 81.47W
07/23/2024 Cuyahoga OH Law Enforcement
Several trees and utility poles down on
Brainard Rd at Wilson Mills Rd and on
Ridgebury Blvd. Time estimated via radar.
&&
MainesSpecial Weather Statement
National Weather Service Cleveland OH
1227 PM EDT Wed Jul 24 2024
PAZ001-002-241715-
Northern Erie PA-Southern Erie PA-
1227 PM EDT Wed Jul 24 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ERIE COUNTY THROUGH 115
PM EDT...
At 1227 PM EDT, Doppler radar was tracking a strong thunderstorm near
Erie, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Erie, North East, Northwest Harborcreek, Harborcreek, Lawrence Park,
Wesleyville, McKean, and Northwest Harborcr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4203 7977 4196 8019 4207 8025 4212 8013
4213 8015 4213 8012 4214 8009 4215 8011
4214 8014 4217 8012 4217 8008 4215 8010
4215 8006 4227 7978
TIME...MOT...LOC 1627Z 251DEG 24KT 4207 8009
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CampbellThe Buffalo radar (KBUF), 138 km away, was scanning. The volume nearest the first event began at 16:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
Tree limbs downed along Dynes Avenue in Erie.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1212278.